Florida, 2020Rip Current in Florida, October 31, 2020
October 31, 2020 · NWS MLB · 1 event in 1 county or zone
An Ormond Beach man was pulled out of the surf after struggling in a rip current at Ormond Beach. Beach Safety personnel performed life-saving measures but the man was pronounced dead at the hospital.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Ormond Beach man was pulled out of the surf after struggling in a rip current at Ormond Beach. Beach Safety personnel performed life-saving measures but the man was pronounced dead at the hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 31, 2:24 PM EST, 36 minutes earlier.
Area forecast discussion, Oct 31, 2:24 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
324 PM EDT Sat Oct 31 2020
.DISCUSSION...
Tonight-Sun...A high pressure over the northeast U.S. this
afternoon, will shift towards the Atlantic tonight and a ridge will
extend towards the southeast U.S. A low pressure system over central
Canada will push east tonight and Sun. A few showers will be
possible tonight but decrease in coverage late. A cold front,
extending from the low, will move east over the Midwest on Sun and
reach northern FL on Sun evening. During this approach, FL will
remain between the cold front approaching from the north and a
frontal boundary stretching over south FL and Florida Keys. A weak
pressure gradient will prevail on Sun with some increase of moisture
from the south, where 2 inches of PWAT are forecast to reach the
Treasure Coast. A few showers will reach the coastal waters and
coastal counties late Sun morning but as these push inland,
westerlies at the mid levels will push all the convection towards
the east coast in the afternoon plus any activity from the west
coast. Added a slight chance of lightning storms in the afternoon
mainly south of Osceola and Brevard. Temperatures around sunset
tonight will be in the mid-upper 70s dropping to the mid 70s along
hte coast and near 70 in the interior. Highs on Sun will really warm
up to the mid-upper 80s.
Sunday night-Wednesday...A mid-upper level trough axis will cross
the region late Sunday afternoon/evening, driving a reinforcing cold
front across the CWA. Little if any precip will accompany the front
itself, although have held onto a slight chance along coastal areas
from the Cape southward. Cold advection behind the front will
produce min temps in the mid 50s across the far NW, lower 60s I 4
corridor, mid 60s Space Coast but holding near 70 along the Martin
coast. Strong high pressure will build over the area behind the
front early next week, tightening the northerly pressure gradient
and producing breezy/gusty conditions, while keeping forecast dry.
Beach conditions will once gain become very hazardous due to rough
surf and a strong longshore current. Below normal temperatures with
max temps in the 70s areawide Mon and Tue. Tue morning mins will be
the coolest of the short-lived event, ranging from around 50 far NW
to mid/upper 60s far SE.
Thursday-Saturday...The surface high will push off the eastern
seaboard midweek. The airmass will gradually modify/moisten.
Scattered showers (20-30 percent) will gradually return Thu and Fri
with a little higher coverage Fri (40 percent).
Highs lower-mid 80s and overnight lows return to near or above
normal with mid to upper 60s inland and lower 70s along the coast.
A note about the Tropics...Hurricane season continues through Nov.
30 and it appears we are not finished yet in the Atlantic basin
(specifically the Caribbean). The deterministic 00Z GFS now
brings a quite strong tropical cyclone northward across the
western caribbean on Fri which would have a noticeable impact on
our weather (wetter/windier). The 00Z ECMWF solution continues to
push the tropical cyclone quickly westward into central America
which looks more realistic given the strength of the high pressure
building into the southern US.
&&
.AVIATION...
VFR for most of the sites. SCT to BKN cloud covers ranging from
025-050 will continue for the KMLB-KSUA through the evening. Brief
SHRA could affect KSUA and perhaps KFPR this afternoon. Additional
showers are expected to affect most of the terminals late Sun
morning through afternoon. Winds will become calm tonight and
variable.
&&
.MARINE...
Tonight-Sun...Winds will increase to 15-20 knots tonight with seas
building to 6-8 ft offshore. This peak will be short lived with
winds decreasing to 5-10 kt on Sun morning. Local policy has it
that if winds are 10 knots or less with seas of 7 ft a Small Craft
Advisory might not be necessary. Based on the latest guidance,
the advisory was extended through Sun mid-morning as winds drop
below the 10 kt mark in the afternoon. But with seas increasing
again on Sun night, the advisory might be extended through the
weekend and into the week.
Sun night-Thursday...Cold front will push across the waters Sun
night with north winds 20-25 knots with occasional gusts to near
Gale force expected to overspread the waters into Mon morning. Seas
will build to up to 11 ft in the gulf stream, with 6-8 ft nearshore.
Seas will peak late Mon night and slowly subside through at least
Wed. Winds, however, will drop below 20 kt on Mon evening but remain
out of the NE 15 knots Tue and E/NE 15-20 knots Wed, veering E at
similar speeds Thu.
&&
.HYDROLOGY...
The Saint Johns River at Astor is forecast to continue a slow
decrease through the weekend while remaining in Minor Flood Stage.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 70 85 60 71 / 20 30 10 0
MCO 69 87 62 74 / 10 30 10 0
MLB 74 85 67 74 / 20 40 20 0
VRB 75 86 68 77 / 20 40 20 0
LEE 68 87 57 72 / 0 30 10 0
SFB 69 87 60 72 / 10 30 10 0
ORL 71 88 62 74 / 10 30 10 0
FPR 74 85 68 76 / 20 40 20 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 8 PM EDT this evening to 10 AM EST
Sunday for Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory until 4 AM EST Sunday for Flagler Beach to
Volusia-Brevard County Line 20-60 nm.
&&
Negron/SprattHazardous weather outlook, Oct 31, 4:05 AM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
505 AM EDT Sat Oct 31 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-312300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
505 AM EDT Sat Oct 31 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
An isolated storm or two may develop late this afternoon in the
vicinity of Lake Okeechobee across western Martin, southwestern
Saint Lucie, and southern Okeechobee counties. Heavy downpours,
brief gusty winds, and occasional lightning strikes will accompany
any storm that develops.
.FLOOD IMPACT...
Locally heavy rainfall is possible along the immediate south of
Vero Beach overnight tonight into early Sunday morning. Any areas
that receive persistent heavier showers may see ponding of water
on roads, yards, and poor drainage areas.
.WIND AND SEA IMPACT...
Poor to hazardous conditions will develop across the local
Atlantic coastal waters today and tonight. Easterly winds will
increase to 15 to 20 knots with seas building to 6 to 8 feet
over the offshore waters and to 5 to 6 feet across the nearshore
waters by late this afternoon and evening.
.RIP CURRENT IMPACT...
There will be a Moderate risk of life-threatening rip currents at
all east central Florida beaches today. While the threat for rip
currents will be present all day, it will be highest between 1130
AM and 6 PM. Use caution at the beach and always swim near a
lifeguard if you enter the surf.
.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to continue a slow
decrease through the rest of this weekend while remaining at or
just above Minor Flood Stage. Refer to daily Flood Statements from
NWS Melbourne for the latest river levels and forecasts.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A Moderate risk of dangerous rip currents will continue on Sunday
at area beaches. Further deterioration of marine conditions
expected along the coast and coastal waters from Sunday night
through the middle of next week behind a strong cold front while
breezy to windy conditions will develop across all of east
central Florida on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Combs
Rip Current, Volusia
- When
- October 31, 3:00 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 47-year-old Ormond Beach man was pulled out of the surf after struggling in a rip current. The man entered the water with a female companion in an unguarded area near the 1200 block of north Ormond Beach around 1500LST. Another person that came to the beach with the victim saw both the man and woman struggling in the water and called 9-1-1. Beach Safety personnel stated the man was unresponsive when they got him out of the water. Lifesaving measures were initiated but the man was pronounced dead at the hospital. The woman that was with him was assisted safely from the water.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, October 31, 202058 kt wind · 15 events
- Frost and Freeze in Virginia, October 31, 202013 events
- High Wind in South Dakota, October 31, 202055 kt wind · 10 events
- High Wind in South Dakota, October 31, 202057 kt wind · 7 events
- Marine High Wind in Lake Superior, October 31, 202055 kt wind · 6 events
- Frost and Freeze in Maryland, October 31, 20205 events
- Frost and Freeze in West Virginia, October 31, 20201 event
- Marine High Wind in Lake Michigan, October 31, 20201 event
- High Wind in Wisconsin, October 31, 202051 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919814.